Which Drugs Are More Likely to Induce Raynaud's Phenomenon?

The highest risk of RP was seen with cisplatin and bleomycin, followed by beta-blockers
The highest risk of RP was seen with cisplatin and bleomycin, followed by beta-blockers

A new systematic review published in the British Journal of Clinical Pharmacology identified 12 classes of drugs responsible for Raynaud's phenomenon (RP). 

RP has been associated with various drugs such as chemotherapy agent and beta-blockers but sources state different levels of prevalence with heterogeneous levels of evidence for each class. Researchers from Grenoble, France, set out to review current evidence about RP and to suggest a mechanistic approach of drug-induced RP.

RELATED: PDE5 Inhibitors Beneficial in Raynaud's Phenomenon

Using Medline (1946-2015) and Embase (1974-2015), they reviewed English and French language articles, and additional relevant articles were identified from the listed references of identified studies. Upon review, study authors found 12 drug classes that cause RP with different mechanisms such as increased sympathetic activation, endothelial dysfunction, neurotoxicity or decreased red blood cell deformability.

The highest risk of RP was seen with cisplatin and bleomycin, followed by beta-blockers. Tyrosine kinase inhibitors (TKI) may also be associated through an unknown mechanism, as suggested by recent data. Other drug classes reviewed in the study include clonidine, ergot alkaloids, dopaminergic agonists, selective serotonin-reuptake inhibitors (SSRIs), stimulants, cyclosporine, sympathomimetics, toxic substances, interferons, as well as occupational and/or environmental exposures.

In general, drug-induced RP is a "probably underestimated drug event," study authors noted. When treatment with these drugs are initiated in patients with a history of RP, close monitoring is necessary and consideration of alternative agents that do not alter peripheral blood flow should be made if possible. 

For more information visit onlinelibrary.wiley.com.

Loading links....